Michigan, 2025Damaging Wind in Michigan, March 28, 2025
March 28, 2025 · NWS APX · 1 event in 1 county or zone
Convective development along and north of the warm front with some pea to dime size hail in the Straits region early. During the evening hours, this convective activity was intensified by atmospheric gravity waves that allowed for strong downward momentum transport in an otherwise very stable low-level environment that was unfavorable for damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Convective development along and north of the warm front with some pea to dime size hail in the Straits region early. During the evening hours, this convective activity was intensified by atmospheric gravity waves that allowed for strong downward momentum transport in an otherwise very stable low-level environment that was unfavorable for damaging winds. Scattered power outages prior to icing occurred with these storms, as well as some wind damage. Thunderstorms continued into the night, with precipitation across the M-68/M-32 corridors slowly transitioning from rain to freezing rain with time.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Mar 28, 8:57 PM EST, 28 minutes earlier. Its key messages:
- Significant ice accumulations developing across eastern upper and parts of northern lower Michgian tonight.
- Potential for another round of significant ice develops on Saturday.
- Another round of accumulating freezing rain/icing returns Saturday evening/night. Freezing rain focuses mostly on elevated terrain of northern lower along with the Straits.
- Variable weather conditions swing across northern lower this Sunday as warm air builds with shower/storm chances, followed by a cold front returning mixed precip and snow Sunday night into Monday.
- Quiet and cool conditions build through the first half of next week. Additional precipitation chances return to the Great Lakes region around the Wednesday/Thursday timeframe.
Area forecast discussion, Mar 28, 8:57 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
957 PM EDT Fri Mar 28 2025
.KEY MESSAGES...
- Significant ice accumulations developing across eastern upper
and parts of northern lower Michgian tonight.
- Potential for another round of significant ice develops on
Saturday.
- Another round of accumulating freezing rain/icing returns
Saturday evening/night. Freezing rain focuses mostly on
elevated terrain of northern lower along with the Straits.
- Variable weather conditions swing across northern lower this Sunday
as warm air builds with shower/storm chances, followed by a
cold front returning mixed precip and snow Sunday night into
Monday.
- Quiet and cool conditions build through the first half of
next week. Additional precipitation chances return to the
Great Lakes region around the Wednesday/Thursday timeframe.
&&
.UPDATE...
Issued at 957 PM EDT Fri Mar 28 2025
Line of deep convection extends ene-wsw thru the Straits back
into ne WI. Stratiform precip is falling north of this MCS,
contributing to messy winter wx in northern areas. Ice storm
warning seems to working out fine in eastern upper...the Saults
have gone back to mostly snow, but more in the way of a mix
was/is expected that far north as the north tip of the warm
nose aloft bounces around some. That warm nose is +8C at 895mb
over the office, per the observed 00Z sounding.
What to do further south? Heavy precip rates are clearly
inbound into the M-68 and eventually M-32 counties. PLN is 32/28
(a touch of room for evap cooling, in theory), with periods of
FZDZ/-FZRA already. Cheboygan 30/30, Rogers 31/30. Significant
FZRA seems inevitable there...but what will accums be? We'll
remain at or just barely below freezing, and precip rates will
be high enough for a lot of that water to run off without
freezing. Plugged in the latest/greatest for QPF guidance
tonight, and made a few tweaks to the T curve (which should
still be very slowly falling over the tip of the mitt counties,
with cold advection and evap cooling winning over latent heat
release as rain freezes). Get ice totals in excess of 0.25" thru
Sat morning over central/northern Emmet Co, northern Cheboygan,
and nw and central Presque Isle.
Given the above, upgraded those counties to ice storm warnings
for the rest of this initial event. Are counties further south
going to need headlines? It's going to be very touch-and-go over
the high terrain (GLR/APX/Atlanta), but the T curve is just
slightly warmer that far south. Nothing yet as far as
headlines, but am nervous.
&&
.SHORT TERM /THROUGH SATURDAY/...
Issued at 251 PM EDT Fri Mar 28 2025
Pattern Synopsis/Forecast:
All eyes directed at multi-layer frontal features and attendant
intense thermal gradient found across the Great Lakes early this
afternoon. Actual focused surface front/warm front slowly bowing
north from southern Minnesota to southwest Michigan, with this front
delineating much cooler air to the north and springtime warmth to
its south. Two areas of organized precipitation, one along and north
of that aformentioned warm front (driven by intense and moisture
rich isentropic upglide)...with another zone of mixed wintry
precipitation arching from northwest to southeast across southern
Ontario into Lake Superior (with this area been driven by deep
frontogenetical response along right entrance region of 120+ knot
upper level jet). Primary concern tonight will focus on the latter
as it slowly drifts south, encountering a sustained cool and dry low
level flow rotating around high pressure sliding across southern
Canada...with an off the deck warm nose supplied by elevated warm
air advection only adding to the complexity. Impressive surge of
deep layer isentropic upglide takes center stage tomorrow as low
pressure begins to lift out of the southern plains. No doubt about
it, above yields one complicated and relatively low confidence
forecast tonight and Saturday.
Primary Forecast Concerns:
Primary concerns remains centered on freezing rain/sleet
evolution, amounts, and attendant impacts/headline management.
Details:
About as tricky of a forecast as they get, with both an elevated
warm nose and with a marginally cold low level thermal profile to
contend with. Best educated guess to follow: Expect precipitation
to continue to expand and build south into upper Michigan into the
Straits region this evening as elevated fgen response and deep
moisture convergence does the same. Cool east flow will only
intensify with time, keeping temperatures near or a touch below
freezing tonight for areas north of the big bridge. Latest trends
suggesting warm nose across eastern upper may not be quite as robust
as initially thought, perhaps supporting a mix of freezing rain and
sleet...with more sleet the further north one goes. Still, looking
at upwards of a quarter of an inch or more of freezing rain for at
least parts of eastern upper Michigan by sunrise Saturday...
definitely enough to cause some significant impacts...including
minor tree damage and power outages. Cold air bleeds south with time
tonight, bringing freezing rain concerns into the Tip of the Mitt
counties. A bit later start and a more marginal low level thermal
profile (likely some modification from Lake Huron) should limit
overall ice accumulations, but again still looking at a tenth to
quarter of an inch by sunrise Saturday. Biggest question is just how
far south the freezing line descends...with some evidence for at
least some icing impacts along and north of M-32 stretching from
eastern Otsego to Western Alpena counties. Tentatively believe this
area will only see minor ice accumulations/impacts...not worthy of
any headline tonight. To top all this off, will likely see some
embedded deeper convection within the larger rain shield...
supporting some isolated to scattered thunderstorms. While nothing
severe is expected, cool profiles could result in some smaller size
hail with any more organized updrafts.
Thermal gradient and attendant precipitation slowly sags south and
likely decreases in organization Saturday morning, with likely some
regeneration later in the day as isentropic upglide again increases.
That southward sagging thermal gradient supports near to sub-
freezing temperatures expanding across a good portion of interior
north central and northeast lower Michigan. Freezing rain appears
likely, more so on elevated surfaces as solar insolation increases
through the day. Would again expect some increased impacts,
especially as we head toward evening (with more ice expected
Saturday night). Winter storm watches have been issued to account
for this significant ice potential.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Issued at 251 PM EDT Fri Mar 28 2025
Pattern Synopsis:
Current stationary boundary set up across Michigan's Upper Peninsula
will remain over the northwoods until the beginning of the long term
period. At the same, surface level low pressure will begin to
develop and make its way to the midwest this weekend. With
temperatures once again near freezing at the surface and warmer
air aloft, another round of freezing rain Saturday night into
Sunday morning. Warm air advection associated on the warm side
of the system will eventually return showers to the entire CWA
this Sunday. Conditions quickly overhaul however as cold air on
the backside of the low will switch precipitation from rain to a
wintry mix/snow before departing to the east coast.
Quiet weather thankfully returns this Tuesday as longwave troughing
over Canada pushes cool and dry continental air into the region. The
midlevel pattern upstream remains pretty active however as another
wave of energy develops over the rockies and ejects itself into the
Great Lakes. "Beautiful" spring surface and low level temperatures
hovering around freezing will continue chances of multiple precip
types around the Wednesday/Thursday times frame. At this time, more
rain favors areas south of the bridge while sleet/snow stays along
eastern upper, but that is likely to change as future guidance
determines the track of low pressure.
Primary Forecast Concerns:
Describing this system as messy would be an understatement due to
the rapidly changing and variable weather types across the CWA this
weekend. Biggest impacts for the entirety of the forecast period are
at the beginning as thermal profiles indicate freezing rain and
continue overnight into Sunday morning. Forecast remains extremely
tricky as temperatures across the CWA are at or below freezing.
Areas likely to see accumulating ice will be east of I-75 and north
of M-72 where overnight lows drop into the upper 20s while the low
level jet keeps H8 warm enough to melt any falling precip.
Accumulations at this time for these areas are likely to be around a
quarter inch by Sunday morning, but favorable areas such as elevated
terrain may see even more. Obviously roadways are a concern with ice
build up, but 20-30 mph gusts combined with the added weight of
liquid on branches/powerlines could lead to power outages across the
region. As for areas outside of favorable icing... Some small
accumulations of a glazing of ice to a tenth or so remains possible,
but luckily surface temps remain warm enough to limit build up for
the more populated areas near Traverse Bay.
Warm air advection quickly surges temperatures into the 40s and 50s
this Sunday, eventually (breifly) transitioning all areas to
rainfall. Instability aloft will lead to some convective driven
showers and thunderstorms as the warm sector builds across the
region. A couple stronger storms near the southernmost parts of the
CWA could perhaps produce severe hail, but overall this period
should provide a brief lull before cold air build on the backside of
the surface low and returns a final round on rain transitioning to
snow. Snowfall amounts will be pretty minor on Monday, with only a
tenth or so expected for parts of northern lower and eastern upper,
but rapidly freezing temperatures could once again result in icy
roadways and poor driving conditions for the Monday commute.
Cold polar air from the north will unfortunately keep temperatures
cooler than normal with highs in the 30s and 40s next week. Another
chance of precipitation returns later next week as a shortwave
trough deepens and tracks across the Great Lakes around the
Wednesday/Thursday timeframe.
&&
.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 735 PM EDT Fri Mar 28 2025
FZRA expected thru the night at CIU, and PLN will start seeing
FZRA at times by late evening. APN will see RA later tonight,
with FZRA developing Saturday. TVC/MBL should see just RA for
precip type, mainly on Saturday.
IFR cigs are common in the north already CIU/PLN, and will
expand southward to APN/TVC this evening. MBL stays VFR to
perhaps MVFR.
Gusty east wind CIU/PLN/APN/. Lighter and more variable winds
TVC/MBL.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...Ice Storm Warning until 11 AM EDT Saturday for MIZ016>018.
Winter Storm Watch from 8 AM EDT Saturday through Sunday
morning for MIZ022>024-028>030.
Ice Storm Warning until 11 AM EDT Saturday for MIZ086>088-
095>097.
MARINE...Small Craft Advisory until 8 PM EDT Saturday for LHZ345>349.
Small Craft Advisory until 8 PM EDT Saturday for LMZ323-341-
342-344>346.
Small Craft Advisory until 8 PM EDT Saturday for LSZ321-322.
&&
UPDATE...JZ
SHORT TERM...MSB
LONG TERM...SJC
AVIATION...JZHazardous weather outlook, Mar 28, 8:36 PM EST, 49 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
936 PM EDT Fri Mar 28 2025
MIZ016>018-020>036-041-042-086>088-095>099-300145-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
936 PM EDT Fri Mar 28 2025
This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.
.DAY ONE...Tonight.
Significant ice accumulation expected tonight across Eastern
Upper Michigan and extreme northern lower Michigan. Please see
the latest Ice Storm Warnings and Winter Weather Advisories for
further details.
Non-severe thunderstorms are possible tonight. Small hail will
occur with stronger storms.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Another round of wintry mix and icing is anticipated Saturday
through Sunday morning. Hazardous travel is likely, and
infrastructural impacts are possible. Please see the latest Winter
Storm Watch for additional details.
There is a chance of thunderstorms across much of northern lower
Michigan Sunday evening.
Accumulating snow will be possible later Sunday night into Monday
across most of northern lower and eastern upper Michigan.
.SPOTTER INFORMATION STATEMENT...
All spotters are encouraged to report icing amounts and
snowfall accumulations to the National Weather Service.
For more information visit http://weather.gov/gaylord.
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-300145-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
936 PM EDT Fri Mar 28 2025
This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
For more information visit http://weather.gov/gaylord.
JZ
In the hours before
Local storm report, Mar 28, 6:57 PM EST, 2 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
757 PM EDT Fri Mar 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM Hail 1 NNW Saint Ignace 45.88N 84.74W
03/28/2025 M0.70 Inch Mackinac MI Public
Dime size hail in St. Ignace, MI. Report
from social media.
&&
FEFLocal storm report, Mar 28, 6:58 PM EST, 2 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
758 PM EDT Fri Mar 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM Hail 4 SE Corinne 46.03N 85.68W
03/28/2025 M0.25 Inch Mackinac MI Public
&&
FEFLocal storm report, Mar 28, 7:08 PM EST, 2 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
808 PM EDT Fri Mar 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM Freezing Rain 1 S Sault Ste. Marie 46.47N 84.37W
03/28/2025 M0.11 Inch Chippewa MI AWOS
AWOS station KANJ Sault Ste Marie -
Municipal Airport.
&&
FEFLocal storm report, Mar 28, 9:24 PM EST, 1 minute before
Preliminary Local Storm Report
National Weather Service Gaylord MI
1024 PM EDT Fri Mar 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM Tstm Wnd Gst 1 SSW Charlevoix 45.30N 85.27W
03/28/2025 M44 MPH Charlevoix MI AWOS
AWOS station KCVX Charlevoix - Municipal
Arpt.
&&Thunderstorm Wind, Charlevoix
- When
- March 28, 9:25 PM EST
- Where
- Charlevoix County, 1.14 mi SSW of East Jordan
- Measured
- 44 kt (51 mph) measured gust
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 45.154, -85.127
Large tree blown down onto home, and a roof blown off a campground building, amid other wind damage reports from the East Jordan area. Trained spotter reported a gust to 52 mph in the Boyne City area, and the AWOS sensor at the Boyne Falls airport reported a gust to 51mph at 21:34. Several power outages were noted in the East Jordan area during the evening and overnight, prior to icing-related outages.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Texas, March 28, 2025EF1 · 1 event
- Ice Storm and Winter Storm in Michigan, March 28 to 31, 202520 events
- Ice Storm and Winter Storm in Vermont, March 28 to 30, 202517 events
- Ice Storm in Michigan, March 28 to 31, 202515 events
- Ice Storm and Hail in Minnesota, March 28 to 29, 20251 in hail · 9 events
- Ice Storm and Winter Storm in New York, March 28 to 30, 20259 events
- Hail in Minnesota, March 28, 20251.5 in hail · 8 events
- Dust Storm and High Wind in Illinois, March 28, 202552 kt wind · 8 events
- Hail in Wisconsin, March 28, 20251.25 in hail · 7 events
- Hail in Wisconsin, March 28, 20251.25 in hail · 7 events
- Strong Wind in Illinois, March 28, 2025$6,000 · 6 events
- Marine Thunderstorm Winds in Lake Michigan, March 28, 20254 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1272606.